Illinois, 2006

Hail and Damaging Wind in Illinois, May 30, 2006

May 30, 2006 · NWS ILX · 3 events in 3 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 30, 1:45 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, May 30, 1:45 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CDT TUE MAY 30 2006

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH THURSDAY...
MOIST AND MODERATELY UNSTABLE AIRMASS REMAINS OVER THE FORECAST AREA
THIS AFTERNOON. THE INSTABILITY IS NOT AS GREAT AS PREVIOUS DAYS
WITH MLCAPES AROUND 1000 J/KG...AND DEEP LAYER SHEAR VALUES ARE VERY
WEAK. LIFTED INDICES ARE -3 TO -5...RATHER THAN AROUND -9. THIS IS
SHOWING IN THE VISIBILE SATELLITE LOOPS WITH ONLY SCATTERED PATCHES
OF TOWERING CUMULUS. BETTER COMBINATIONS OF SHEAR...MOISTURE...AND
INSTABILITY ARE TO OUR NORTH...EAST...AND SOUTH. MEANWHILE TO THE
WEST...A LARGE AREA OF OVERTURNED AIR PERSISTS COURTESY OF THE
THUNDERSTORM COMPLEX OVER NORTHERN MISSOURI EARLY THIS MORNING. THIS
AIRMASS IS SLOWLY RECOVERING ITS INSTABILITY AS SUGGESTED BY CUMULUS
FIRMING UP AROUND KIRKSVILLE. THE ATTENDING OUTFLOW BOUNDARY EXTENDS
INTO THE FAR WESTERN COUNTIES OF OUR FORECAST AREA...AND THIS MAY
PROVIDE THE FOCUS AND LIFT NECESSARY TO INITIATE CONVECTION LATE
THIS AFTERNOON. ANOTHER FAVORED AREA IS OVER THE EXTREME
SOUTHEAST...WHERE AN OUTFLOW BOUNDARY HAS ARRIVED FROM WIDESPREAD
CONVECTION ALONG THE OHIO RIVER. ANY THUNDERSTORM DEVELOPMENT IN
THESE AREAS THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE FLOODING
RAINFALL DUE TO THE HIGH PRECIPITABLE WATER VALUES AND SLOW STORM
MOVEMENT. MEAN WIND VECTORS OVER THE SOUTHEAST ARE ONLY 10 TO 15KT
ALL THE WAY UP TO 300MB. WILL TAYLOR EVENING POPS TO ACCOUNT FOR
THESE AREAS... AND JUST HAVE CHANCE POPS AFTER MIDNIGHT.

CONVERGENCE ALONG THE MAIN COLD FRONT IS GETTING REALLY WEAK AS THE
BOUNDARY STRUGGLES TO RETAIN ITS IDENTITY UNDER WEAK PARALLEL FLOW
ALOFT. THERE IS LITTLE MEANINGFUL TEMPERATURE CONTRAST ALONG THE
FRONTAL BOUNDARY...AND MOST WIND SPEEDS ARE LESS THAN 10-15KTS. THE
AIRMASS BEHIND THE FRONT IS QUITE A BIT DRIER THOUGH. THE FRONT IS
EXPECTED TO OOZE TO A MILWAUKEE TO QUINCY LINE BY 12Z WEDNESDAY...
AND TAKE ALMOST 24 HOURS TO TRAVERSE OUR FORECAST AREA. MUCH OF WHAT
HAPPENS ON WEDNESDAY WILL HINGE ON THE EVOLUTION OF CONVECTION
TONIGHT...BUT SUFFICE TO SAY THAT THERE SHOULD BE AT LEAST A COUPLE
OF BOUNDARIES IN ADDITION TO THE SYNOPTIC FRONT FOR STORMS TO
DEVELOP ON. WILL KEEP THE LIKELY POPS GOING WEDNESDAY AND WEDNESDAY
NIGHT...THEN HOLD ON TO CHANCE POPS OVER THE SOUTHEASTERN HALF OF
THE AREA THURSDAY.

LONG TERM...FRIDAY THROUGH TUESDAY...
NOTICABLY DRIER AIR WILL OVERSPREAD THE REGION AS HIGH PRESSURE
MOVES THROUGH ON FRIDAY AND SATURDAY. THE BATTLE BETWEEN THE LONG
RANGE MODELS CONTINUES WITH REGARD TO A POSSIBLE SHORTWAVE AND
FRONTAL SYSTEM SUNDAY AND MONDAY. OUR GUT FEELING IS THAT THE
LONGWAVE PATTERN WILL ALLOW THE ROCKIES UPPER RIDGE TO REMAIN
AMPLIFIED ENOUGH TO PREVENT A STRONG SYSTEM FRO MOVERTOPPING IT AND
DIVE INTO THE MIDWEST. THE GFS MODEL MAY BE TRENDING TOWARD THE
WEAKER ECMWF...BUT THE MODELS ARE FAR FROM CONVERGING ON A SIMILAR
SOLUTION. WILL THEREFORE KEEP SUNDAY THROUGH TUESDAY DRY WITH A
WARMING TREND UNTIL THE LONG TERM TREND BECOMES CLEARER.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04
Hazardous weather outlook, May 30, 10:18 AM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1118 AM CDT TUE MAY 30 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-311100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1118 AM CDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY AS SMALL WEAK
SURFACE BOUNDARIES INTERACT WITH THE WARM AND HUMID AIR MASS
ALREADY IN PLACE ACROSS THE REGION. THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE PRIMARY SEVERE
WEATHER THREAT BEING HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL APPROACH THE AREA ON WEDNESDAY AND BRING
ANOTHER ROUND OF THUNDERSTORMS TO CENTRAL AND SOUTHEAST ILLINOIS
THROUGH WEDNESDAY NIGHT. PORTIONS OF SOUTHEAST ILLINOIS COULD SEE
ANOTHER ROUND OF THUNDERSTORMS ON THURSDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND INTO TONIGHT.

HARDIMAN/AUTEN

The radar

The Lincoln radar (KILX), 85 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fulton

When
May 30, 3:46 PM CST
Where
Fulton County, 2 mi ESE of Fairview
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.617, -90.133

Hail, Peoria

When
May 30, 4:00 PM CST
Where
Peoria County, 3 mi NNE of Edwards
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.783, -89.733

Thunderstorm Wind, Edgar

When
May 30, 4:12 PM CST
Where
Edgar County, Paris
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.617, -87.700

Several large tree limbs and power lines and an 8 inch diameter tree were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510748, 5510750, 5510749.